A 20-year-old man is among three partygoers fighting for life and six others are in a serious condition in hospital after a mass drug overdose at a Melbourne dance party.
Emergency services were called to the I am Hardstyle event at Festival Hall at 11pm on Friday to treat eight partygoers in a first aid area at the venue in various states of distress as a ninth person collapsed nearby.
They had been attending the I Am Hardstyle event, an electronic dance festival that travels to cities across Europe and South America.
Police are currently investigating the mass overdose and are testing some of the substances, believed to be multiple drugs with PMA (hallucinogenic stimulant similar to MDMA) one of them.
Ambulance Victoria’s state health commander, Paul Holman, said most of the patients were unconscious when they were treated at the scene.
He said the nine people taken to hospital were hyperthermic by the time they received first aid.
“They’re extremely hot and can’t regulate their temperature, and they were unconscious,” he said.
Several had to be intubated and put on ventilators because they were not breathing.
“Clearly these drugs are circulating now around the system,” he said.
“Clearly they’re dangerous.”
“We’ve still got a big weekend of celebrations going on at a number of dance parties.
“Don’t take these drugs, they will kill you,” Mr Holman said.
“These are poisons. They [the users] don’t know where they come from, they don’t know what they do, and as we saw last night we had nine young people taken to hospital in a serious condition, poisoned by these drugs.”
St Vincent’s Hospital confirmed a man, 20, was still in a critical condition in the hospital’s intensive care unit on Saturday.
A woman, also aged 20, was under observation at the hospital.
Another patient had been discharged after treatment.
Other patients were being treated at the Royal Melbourne, Alfred and Western hospitals.
Overdose reignites call for pill-testing stations
Victorian Greens MP Colleen Hartland, who has been campaigning for pill testing to be made available at festivals and dance parties, said the overdoses once again highlighted the need for such a service.
“People are going to continue to die or be seriously injured,” Ms Hartland said.
“This also puts a massive strain on hospitals and ambulances.
“What happens in Europe is people can anonymously give over their drugs, they are tested, and then an authority such as the health department or a police department actually issues timely warnings to people so they know that that particular drug is really dangerous.”
Police are investigating Friday night’s incident.